Alert archive / Illinois / River Flood Warnings in 2020
River Flood Warning 45, NWS Lincoln, IL
NWS Lincoln, IL issued this river flood warning at May 18, 2020, 12:53 PM CDT for Clay County, Richland County, Illinois. It took effect at May 18, 2020, 1:00 PM CDT. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- May 18, 2020, 12:53 PM CDT (17:53 UTC)
- In effect from
- May 18, 2020, 1:00 PM CDT
- Expired
- May 19, 2020, 7:31 PM CDT
- In force
- 31 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clay County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Wabash River below Clay City (CLAI2). The gauge peaked at 18.66 ft at May 20, 2020, 7:00 PM CDT.
- Action stage
- 15 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
162
WGUS43 KILX 181754
FLWILX
Flood Warning
National Weather Service Lincoln IL
1253 PM CDT Mon May 18 2020
...The National Weather Service in Lincoln IL has issued a flood
warning for the following river in Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.
&&
ILC025-159-190753-
/O.NEW.KILX.FL.W.0045.200518T1800Z-200520T1200Z/
/CLAI2.1.ER.200518T1800Z.200519T1200Z.200520T0600Z.NO/
1253 PM CDT Mon May 18 2020
The National Weather Service in Lincoln IL has issued a
* Flood Warning for
The Little Wabash River below Clay City.
* From this afternoon until Wednesday morning.
* At 1245 PM Monday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
rise to near 18.5 feet by tomorrow morning.The river will fall
below flood stage by early Wednesday morning.
* Impact...At 18.5 feet...Wilcox Bridge Lane floods just east of the
Little Wabash River near the gage location. Blueflower Lane
southeast of the gage begins to flood.
&&
Fld Observed Forecast 6AM
Location Stg Stg Day Time Tue Wed Thu
Little Wabash River
Clay City 18 17.9 Mon 1 PM 18.5 17.7 16.6
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
073 follow-up statements
793
WGUS83 KILX 190123
FLSILX
Flood Statement
National Weather Service Lincoln IL
823 PM CDT Mon May 18 2020
...The Flood Warning continues for the following river in Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.
Additional river and weather information is available at
www.weather.gov/ilx.
&&
ILC025-159-191523-
/O.EXT.KILX.FL.W.0045.000000T0000Z-200520T1400Z/
/CLAI2.1.ER.200518T1852Z.200519T1200Z.200520T0800Z.NO/
823 PM CDT Mon May 18 2020
The Flood Warning continues for
The Little Wabash River below Clay City.
* Until Wednesday morning.
* At 745 PM Monday the stage was 18.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.6 feet by
tomorrow morning. The river will fall below flood stage early
Wednesday morning.
* Impact...At 18.5 feet...Wilcox Bridge Lane floods just east of the
Little Wabash River near the gage location. Blueflower Lane
southeast of the gage begins to flood.
&&
Fld Observed Forecast 6AM
Location Stg Stg Day Time Tue Wed Thu
Little Wabash River
Clay City 18 18.3 Mon 8 PM 18.6 17.8 16.7
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
Shimon991
WGUS83 KILX 191446
FLSILX
Flood Statement
National Weather Service Lincoln IL
946 AM CDT Tue May 19 2020
...The Flood Warning continues for the following river in Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties
.A slow decrease has begun at Clay City, and the river is expected
to fall below flood stage later this afternoon.
The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.
Additional river and weather information is available at
www.weather.gov/ilx.
&&
ILC025-159-200400-
/O.EXT.KILX.FL.W.0045.000000T0000Z-200520T0400Z/
/CLAI2.1.ER.200518T1852Z.200519T0930Z.200519T2200Z.NO/
946 AM CDT Tue May 19 2020
The Flood Warning continues for
The Little Wabash River below Clay City.
* Until this evening.
* At 845 AM Tuesday the stage was 18.4 feet.
* Flood stage is 18 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this afternoon.
* Impact...At 18.5 feet, Wilcox Bridge Lane floods just east of the
Little Wabash River near the gage location. Blueflower Lane
southeast of the gage begins to flood.
&&
Fld Observed Forecast 7 AM
Location Stg Stg Day Time Wed Thu Fri
Little Wabash River
Clay City 18 18.4 Tue 9 AM 17.3 15.9 14.3
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
Geelhart227
WGUS83 KILX 200031
FLSILX
Flood Statement
National Weather Service Lincoln IL
731 PM CDT Tue May 19 2020
...The Flood Warning is cancelled for the following river in
Illinois...
Little Wabash River below Clay City affecting Clay and Richland
Counties
.The following forecasts are based on observed precipitation, soil
moisture conditions, and forecast precipitation. River levels are
expected to continue falling.
Since flooding has subsided, this will be the last statement for this
flooding event.
ILC025-159-200101-
/O.CAN.KILX.FL.W.0045.000000T0000Z-200520T0400Z/
/CLAI2.1.ER.200518T1852Z.200519T0930Z.200519T2215Z.NO/
731 PM CDT Tue May 19 2020
The Flood Warning is cancelled for
The Little Wabash River below Clay City.
* At 645 PM Tuesday the stage was 17.9 feet.
* Flood stage is 18 feet.
* Fell below flood stage at 645 PM Tuesday.
* Forecast...The river will continue to fall to 15.9 feet by Thursday
morning.
&&
Fld Observed Forecast 6 AM
Location Stg Stg Day Time Wed Thu Fri
Little Wabash River
Clay City 18 17.9 Tue 7 PM 15.9 14.3 12.4
&&
LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
3867 8838 3870 8846
$$
07What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at May 18, 10:47 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 18, 10:47 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1047 AM CDT Mon May 18 2020 .SYNOPSIS... Issued at 257 AM CDT Mon May 18 2020 A large and slow moving upper level low pressure system, will dominate the weather pattern across the area for the today through Tuesday. This will produce cloudy skies, scattered rain showers, and cooler than normal temperatures. && .UPDATE... Issued at 1047 AM CDT Mon May 18 2020 No changes made to the forecast late this morning with temperatures and precipitation handled well at the moment. The latest upper air analysis indicated the 500mb low and cold core centered near the Peoria area, with the surface low near LaSalle. A surface trough extended southward from the low, through BMI-DEC-just east of Taylorville. The presence of this cold core could lead to cold air funnels, landspout type tornadoes and isolated t-storms this afternoon. Will need to keep a close eye on areas about 30 miles either side of the I-74 corridor from Peoria-Bloomington-Champaign for this development. Many of the short range models are showing high values of surface vorticity and the non-supercell tornado parameter, along with minor amounts of CAPE - but it doesn't take much. && .SHORT TERM...(Today and tonight) ISSUED AT 257 AM CDT Mon May 18 2020 Early morning surface map indicated 1005 mb low pressure over southern Lake Michigan. A cold front extended south into western Indiana. West winds behind the front were advecting 50s dew points into central IL. Water vapor imagery and UA data showed a deep closed 500 mb low over southeast IA. The circulation around this feature covered much of the Midwest. Latest radar scans showed scattered showers associated with the upper low were entering the far northwest CWA, while a few post-frontal showers were exiting the far southeast CWA. Short range models are in good agreement tracking the upper low southeast across the area today and into far southern IL by late tonight. This will result in low overcast, scattered showers, and seasonably cool temperatures. QPF is expected to be on the light side, mainly below one tenth inch. Steep low level lapse rates and relatively low freezing levels below 700 mb will support a few hundred J/kg of CAPE. So a few thunderstorms are possible and added slight chance of thunder to the grids 17z-00z. Cold air funnels are often seen under such a strong upper low, but unless any breaks in the cloud cover can develop this looks unlikely. Otherwise high chance showers will be dominant with best coverage during the afternoon. Highs to reach the lower 60s of most of the area, with some mid 60s in eastern IL. Low clouds remaining in place tonight will limit diurnal temp drop to the low/mid 50s. Showers should diminish during the evening and only have slight chance overnight. .LONG TERM...(Tuesday through Sunday) ISSUED AT 257 AM CDT Mon May 18 2020 The upper low is forecast to continue shifting southeast into central TN by late Tuesday night. With an omega block developing to the north over the Great Lakes, and a separate area of upper ridging developing off the east coast in the wake of a tropical system, the upper low is expected to stall over TN through Wednesday. Due to the wide circulation around the low, this will keep us in cyclonic flow through mid-week, resulting in cloudy skies. Scattered, again mainly diurnally driven showers will be around the area Tuesday. This activity should sink farther south on Wednesday, with chance pops across far southeast IL. As the low gradually fills and heights rise, temperatures will moderate towards seasonal norms through mid-week. For Thursday into Friday the omega block shifts east, allowing the low to drift back north through the Ohio Valley and towards the southern Great Lakes. The feature will be much weaker by this time, but still able to generate some scattered showers or storms, possibly as far west as eastern IL. There is some model spread on the location of the low and associated precip at this time. As we head into the weekend, a longwave trof digging into the Rockies will amplify downstream upper ridging from the Plains into the Mississippi River Valley. This will induce southwest flow and tap into the thermal ridge that has been building over the Plains, pushing temperatures several degrees above normal. Models are quick to shift upper level energy northeast into the area for continued thunderstorm chances, though if the upper ridge holds this could keep the more active weather to the west through much of the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 638 AM CDT Mon May 18 2020 MVFR cigs are expected at all sites most of the period. However, PIA and BMI are currently lower, below 1kft but should improve in a few hours to MVFR. CMI is VFR but should drop at 13z to MVFR like the rest. Scattered showers have already moved into the area and will have BMI and PIA as -shra this morning, before becoming VCSH late morning. All sites will be VCSH late morning through afternoon and early evening as cold upper level low kicks off some scattered showers over the area. These should dissipate toward sunset. With upper level and sfc low pressure area over central Illinois, winds will be lighter. Expecting southwest winds this morning but then becoming northwesterly to north in the evening for SPI/DEC/CMI. PIA and BMI will see winds become northwest this afternoon and then northerly this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for ILZ051. && UPDATE...Miller SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...Auten
Hazardous weather outlook, May 18, 11:27 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1127 AM CDT Mon May 18 2020 ILZ027>031-037-191100- Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 1127 AM CDT Mon May 18 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... The potential exists for the possibility of cold air funnels, and even a brief tornado touchdown, this afternoon along and north of a Galesburg through the Peoria Metro to Bloomington line. Isolated thunderstorms are also possible this afternoon. Moderate river flooding will continue on the Illinois River for the next several days. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, any reports of cold air funnels or brief tornado touchdowns to the National Weather Service would be appreciated. ILZ038-043>046-191100- Champaign-De Witt-McLean-Piatt-Vermilion- 1127 AM CDT Mon May 18 2020 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... The potential exists for the possibility of cold air funnels, and even a brief tornado touchdown this afternoon along and north of a Bloomington through Monticello to Danville line. Isolated thunderstorms are also possible this afternoon. Minor river flooding will continue along much of the Sangamon River for the next few days. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, any reports of cold air funnels or brief tornado touchdowns to the National Weather Service would be appreciated. ILZ036-040-041-047-049-050-191100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 1127 AM CDT Mon May 18 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon. Moderate river flooding will continue on the Illinois River for the next several days. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042-048-052>057-061>063-066-191100- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Logan- Macon-Menard-Moultrie-Shelby- 1127 AM CDT Mon May 18 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ051-191100- Sangamon- 1127 AM CDT Mon May 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Minor river flooding will continue along much of the Sangamon River for the next few days. Isolated thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ067-068-071>073-191100- Clay-Crawford-Jasper-Lawrence-Richland- 1127 AM CDT Mon May 18 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Miller
In the hours before
Local storm report, May 18, 7:48 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CAPITAL AIRPORT 39.85N 89.68W
05/18/2020 M3.14 INCH SANGAMON IL ASOS
2-DAY TOTAL. 0.89 INCHES LAST 24 HOURS.
0700 AM HEAVY RAIN WILLARD AIRPORT 40.03N 88.27W
05/18/2020 M2.29 INCH CHAMPAIGN IL ASOS
2-DAY TOTAL. 1.57 INCHES LAST 24 HOURS.
0700 AM HEAVY RAIN DECATUR AIRPORT 39.83N 88.85W
05/18/2020 M2.13 INCH MACON IL ASOS
2-DAY TOTAL. 1.03 INCHES LAST 24 HOURS.
&&
GEELHARTLocal storm report, May 18, 8:03 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 AM CDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BLOOMINGTON AIRPORT 40.47N 88.92W
05/18/2020 M2.44 INCH MCLEAN IL AWOS
2-DAY TOTAL. 1.18 INCHES LAST 24 HOURS.
0800 AM HEAVY RAIN MORTON 40.61N 89.47W
05/18/2020 M2.03 INCH TAZEWELL IL CO-OP OBSERVER
2-DAY TOTAL. 1.09 INCHES LAST 24 HOURS.
&&
GEELHARTLocal storm report, May 18, 8:15 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM HEAVY RAIN 1 SSW CLINTON 40.14N 88.97W
05/18/2020 M3.59 INCH DE WITT IL CO-OP OBSERVER
2-DAY TOTAL. 2.14 INCHES LAST 24 HOURS.
&&
GEELHARTLocal storm report, May 18, 9:00 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
900 AM CDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 E SULLIVAN 39.60N 88.57W
05/18/2020 M2.35 INCH MOULTRIE IL TRAINED SPOTTER
2-DAY TOTAL.
&&
GEELHARTLocal storm report, May 18, 11:41 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FUNNEL CLOUD CERRO GORDO 39.89N 88.73W
05/18/2020 PIATT IL TRAINED SPOTTER
BRIEF COLD AIR FUNNEL. LASTED A FEW MINUTES.
&&
GEELHARTSpecial weather statement, May 18, 11:43 AM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Lincoln IL 1143 AM CDT Mon May 18 2020 ILZ027>031-036>038-041>046-053>055-181845- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason- Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Decatur, Sullivan, and Tuscola 1143 AM CDT Mon May 18 2020 ...COLD AIR FUNNELS SIGHTED OVER CENTRAL ILLINOIS... A storm spotter reported a cold air funnel near Cerro Gordo in Piatt County around 1135 am. Other cold air funnels have been reported in north central Illinois in Putnam County. Atmospheric conditions exist across central Illinois that favor the formation of cold air funnels. Cold air funnels are normally not associated with thunderstorms. They form out of the bottom of clouds, spin, and dip down to within several hundred feet of the ground. The cold air funnels may last for several minutes, occur a number of times during the afternoon, and remain in the same general area. They normally dissipate completely toward sunset. In rare instances, these funnels may briefly touch down. Stay alert and be prepared to move quickly to a safe shelter if a funnel cloud approaches the ground. Miller
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:56 PM CDT | River Flood Warning | ILX | McLean, Tazewell, Woodford | 68 hr |
| May 18, 7:20 AM CDT | Flash Flood Watch | ILX | Sangamon | 24 hr |
| May 18, 10:34 AM CDT | River Flood Warning | ILX | Lawrence | 6 days |
Nearby
River Flood Warnings in Illinois, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.